Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 441, NWS Birmingham, AL

December 8, 20094 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Dec 8, 2009, 4:56 PM CST for 4 counties in Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 8, 2009, 4:56 PM CST (22:56 UTC)
Expired
Dec 8, 2009, 5:28 PM CST
In force
32 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Calhoun County, AL, Cherokee County, AL, Etowah County, AL, St. Clair County, AL

The radar

The Northeast Alabama radar (KHTX), 112 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 8, 2:54 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Dec 8, 2:54 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CST TUE DEC 8 2009

.DISCUSSION...
DEW POINTS CONTINUE TO RISE ACROSS CENTRAL ALABAMA SETTING THE
STAGE FOR WHAT COULD TURN OUT TO BE A SIGNIFICANT NIGHTTIME SEVERE
WEATHER OUTBREAK ACROSS CENTRAL ALABAMA. THE PRESSURE GRADIENT
WILL CONTINUE TO TIGHTEN IN RESPONSE TO A DEEPENING SURFACE LOW
OVER MISSOURI KEEPING A STEADY FLOW GULF MOISTURE INTO THE AREA.
GUIDANCE HAS BEEN CONSISTENT IN BRINGING MIDDLE 60 DEGREE DEW
POINTS INTO CENTRAL ALABAMA AHEAD OF A STRONG COLD FRONT MAKING IT
AS FAR NORTH AS TUSCALOOSA...BIRMINGHAM AND ANNISTON BEFORE FROPA.
THE 18Z NAM IS EVEN MORE AGGRESSIVE WITH THIS SOLUTION AND WITH
READINGS ALREADY NEAR 60 DEGREES AT MERIDIAN MISSISSIPPI AND
MONTGOMERY...THIS IS LOOKING MORE LIKELY. IN FACT DEW POINTS IN
SOME OF THE MOST SOUTHERN PORTIONS OF CENTRAL ALABAMA COULD
APPROACH 70 DEGREES FOR A VERY BRIEF TIME JUST AHEAD OF THE COLD
FRONT.

MODEL SOUNDINGS INDICATE DEEPLY CURVED HODOGRAPHS AT 00Z ACROSS
SOUTHWESTERN ALABAMA...RESULTING IN OVER 700M/S 0-3KM SRH...WITH
HODOGRAPHS STRAIGHTENING OUT SIGNIFICANTLY AFTER 06Z. THIS HOLDS
TRUE AS WE SHIFT EASTWARD INTO SOUTH CENTRAL AND SOUTHEASTERN
ALABAMA...BUT VALUES ARE NOT QUITE AS IMPRESSIVE FARTHER EAST.

SPC HAS INCLUDED A 10% HATCHED AREA FOR AS FAR NORTH AS
BIRMINGHAM AND AS FAR EAST AS THE INTERSTATE 20 CORRIDOR.

TEMPERATURES HOVER GENERALLY IN THE 50S TONIGHT WITH A BATTLE
BETWEEN COLD AIR ADVECTION AND CLEARING SKIES TOMORROW. RAINFALL
TOTALS SHOULD BE BETWEEN ONE AND TWO INCHES.

DIDN'T SPEND MUCH TIME BEYOND THE 24 HOUR TIME PERIOD LETTING
GUIDANCE HANDLE THE FORECAST WITH A FEW TWEAKS...MOSTLY TO LOW
TEMPERATURES. IN A NUTSHELL EXPECT CLEAR AND COLD CONDITIONS
THROUGH THURSDAY WITH ANOTHER SHOT OF RAINFALL BY FRIDAY AFTERNOON
CONTINUING INTO SATURDAY AS THE NEXT SYSTEM MOVES THROUGH THE
AREA.

12/SIRMON

&&

.AVIATION...18Z TAF DISCUSSION.

ACTIVE WEATHER PERIOD EXPECTED AS STRONG STORM SYSTEM MOVES ACROSS
LATER TONIGHT. THROUGH 00Z EXPECT SCATTERED TO NUMEROUS SHOWERS
WITH CEILINGS MAINLY BELOW 1000 FEET. AFTER 00Z THUNDERSTORMS
DEVELOP ACROSS THE WEST AND SPREAD EASTWARD OVERNIGHT. SOME STRONG
TO SEVERE STORMS POSSIBLE WITH WIDESPREAD SHOWERS. EXPECT IFR
CONDITIONS AT ALL SITES. STRONG SURFACE WINDS EXPECTED WITH MAINLY
SOUTHEAST 15 TO 25 MPH THROUGH 00Z...THEN SHIFTING TO SOUTHWEST 15
TO 30 MPH FROM THE SOUTHWEST...GRADUALLY SHIFTING TO THE WEST AFTER
06Z FROM WEST TO EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     52  55  26  47  27 / 100  10  10  10  10
ANNISTON    52  59  26  48  27 / 100  20  10  10  10
BIRMINGHAM  56  58  27  49  26 / 100  10  10  10  10
TUSCALOOSA  58  58  27  51  29 / 100  10  10  10  10
CALERA      57  59  29  50  28 / 100  10  10  10  10
AUBURN      51  64  28  50  27 / 100  30  10  10  10
MONTGOMERY  59  66  32  53  32 / 100  20  10  10  10
TROY        58  67  33  53  32 / 100  30  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY IN EFFECT THROUGH NOON WEDNESDAY FOR ALL OF
CENTRAL ALABAMA.

&&

07/07/07
Hazardous weather outlook, Dec 8, 12:58 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1258 PM CST TUE DEC 8 2009

ALZ011>015-017>050-091902-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1258 PM CST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ELEVATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO
THE EVENING HOURS ACROSS THE WESTERN SECTIONS OF CENTRAL ALABAMA.
THESE STORMS WILL OCCUR WELL AHEAD OF THE FRONT. THERE IS A SMALL
CHANCE THAT SOME OF THESE STORMS MAY PRODUCE SOME HAIL.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT THROUGH
EARLY WEDNESDAY MORNING ACROSS ALL OF CENTRAL ALABAMA. THE
MAIN THREATS WILL BE DAMAGING WINDS UP TO 60 MPH...HAIL...AND
POSSIBLY AN ISOLATED TORNADO. THE BEST CHANCE FOR STRONG TO SEVERE
STORMS APPEARS TO BE FROM 6 PM TONIGHT UNTIL 6 AM WEDNESDAY MORNING.

A STRONG STORM SYSTEM WILL MOVE FROM THE CENTRAL PLAINS INTO THE
OHIO VALLEY REGION BY SUNRISE WEDNESDAY. A COLD FRONT ASSOCIATED
WITH THIS STORM SYSTEM WILL PULL WARM AND MOIST AIR INTO CENTRAL
ALABAMA TONIGHT. THE COLD FRONT WILL MOVE THROUGH THE AREA
WEDNESDAY MORNING...BRINGING AN END TO THE THUNDERSTORM THREAT.

BREEZY CONDITIONS WILL EXIST FROM THIS AFTERNOON THROUGH WEDNESDAY
MORNING IN ASSOCIATION WITH THIS STORM SYSTEM...PRODUCING SOUTHERLY
WINDS 15 TO 25 MPH WITH GUSTS TO 30 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

BREEZY CONDITIONS ARE EXPECTED BEHIND THE FRONT ON WEDNESDAY. WINDS
WILL BE WESTERLY AND BECOME GUSTY. SUSTAINED WINDS WILL BE
BETWEEN 10 AND 20 MPH WITH A FEW GUSTS TO 25 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY TONIGHT.

KSL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 4:36 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more24 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.